Kansas, 2013

Hail and Damaging Wind in Kansas, May 18, 2013

May 18, 2013 · NWS GID · 5 events in 3 counties and zones

At mid-afternoon on this Saturday, discrete storms initiated over western Kansas, near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast across north-central Kansas as an arc-shaped squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

At mid-afternoon on this Saturday, discrete storms initiated over western Kansas, near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast across north-central Kansas as an arc-shaped squall line. Several of the embedded storms produced hail just under one inch in diameter. There was a single report of one inch hail and estimated winds to 60 mph in northern Phillips county.

An upper-level trough was digging through the desert southwest and lee-side cyclogenesis was underway. Temperatures in the low-mid 80s and rich dewpoints in the mid-upper 60s resulted in MLCAPE of 2500-5000 J/kg. While deep layer shear was strong enough to support supercell storm structures, the number of cells resulted merging of individual cold pools and ultimately a multicell storm mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 3:16 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 3:16 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT MAY 18 2013

THE FIRST TORNADO WATCH OF THE DAY WAS COORDINATED WITH SPC AND
SURROUNDING OFFICES AND ITS POSTED.

RADAR IS NOW IN VCP 212.

ALOFT: BROAD SYNOPTIC LIFT WAS OCCURRING OVER THE PLAINS...BETWEEN
COUPLED JET CORES OVER THE DESERT SW AND THE CANADIAN PRAIRIES. THIS
AS A TROF WAS ADVANCING E. THE UPR-LVL DIVERGENCE WILL INTENSIFY AS
THE TROF TILTS NEGATIVE TNGT. A CUT-OFF LOW WILL BEGIN FORMING SUN
OVER SD.

SFC: THE POLAR FRONT EXTENDED FROM SD ACROSS THE PANHANDLE TO CO-
UT-NV. A LEE LOW WAS ALONG THE CO-KS BORDER WITH A DRYLINE
EXTENDING S. AS THE UPR TROF MOVES IN...THE COLD FRONT WILL
ADVANCE SE INTO NEB TOMORROW AND MERGE WITH THE DRYLINE.

NOW THRU SUNSET: A SHRTWV TROF WAS ADVANCING N THRU THE FCST AREA
AT 20Z AND WAS RESPONSIBLE FOR EXTENSIVE CLOUDINESS. CLEARING WAS
RAPID IN ITS WAKE /CURRENTLY ALONG THE KS-NEB BORDER AND RACING
N/. TSTMS WERE FORMING ALONG THE DRYLINE...OVER ERN CO/WRN KS
ATTM. THESE STORMS WILL RACE NE AND ADDITIONAL DEVELOPMENT WILL
RESULT IN EVENTUAL MERGING.

TNGT: EXPECT AN INTENSE SQUALL LINE TO RACE ACROSS THE FCST AREA.
BEFORE CELLS MERGE INTO A LINE...DISCRETE SUPERCELLS WILL PRODUCE
VERY LARGE HAIL AND POSSIBLY A TORNADO OR TWO. THE LINE WILL
SIGNAL A TRANSITION TO A WIND DAMAGE THREAT. BUT DEGREE OF
INSTABILITY STILL THREATENS LARGE HAIL.

HODOGRAPHS WILL ENLARGE AS LLJ STRENGTHENS THIS EVNG. TORNADO
POTENTIAL WILL INCREASE 6PM-9PM AND WILL LAST AS LONG AS CELLS
REMAIN DISCRETE.

SKYWARN: PLEASE RELAY ALL REPORTS OF SVR WX TO THE NWS. WE WILL
ALSO BE MONITORING MESONET SITES/FACEBOOK/TWITTER/HAM RADIO.

EXTRA STAFFING IS PLANNED FOR THIS EVNG.

PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC AND ALL STATEMENTS/
WATCHES/WARNINGS FROM THE NWS HASTINGS.

FOG: WHERE RAIN FALLS TNGT THERE/S POTENTIAL. THE WIND IS THE
PRIMARY UNCERTAINTY. THE RICHARDSON NUMBER SUGGESTS STRATUS MAY
EVOLVE INSTEAD.

SUN: A CLOUDY MRNG PROBABLE. THEN DECREASING CLOUDS WITH SCT
SHWRS/TSTMS REDEVELOPING. SPC HAS SLGT RISK ALONG AND E OF HWY
183.

THERE WILL BE LITTLE CINH DUE TO SUBSTANTIAL LOW-LVL COOLING.
0-5 KM SHEAR WILL BE PREDOMINANTLY SUPPORTIVE OF MULTICELLS...AND
MARGINALLY SUPPORTIVE OF SUPERCELLS. LOW-LVL WINDS WILL BE
SUBSTANTIALLY WEAKER. SO THE MAIN THREATS WILL BE MARGINAL 1" HAIL
AND 60 MPH GUSTS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 336 PM CDT SAT MAY 18 2013

SUNDAY NIGHT...THE 500MB UPPER LOW SHOULD BE CENTERED SOMEWHERE
OVER NEBRASKA ALTHOUGH THERE ARE SOME MODEL VARIATIONS ON THE
EXACT PLACEMENT. MUCH OF OUR CWA WILL BE IN THE DRY SLOT AT THIS
TIME...BUT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN
CLOSE PROXIMITY OF THE UPPER LOW...WHICH WOULD MAKE PRECIPITATION
MOST LIKELY ACROSS OUR NORTHERN ZONES...NORTH OF I-80.

MONDAY...THE UPPER LOW WILL BE SLOW TO MOVE OUT...THE 12Z GFS IS
SLOWER AND SOUTHWEST OF THE 12Z ECMWF WITH THE 500 MB LOW
PLACEMENT. INSTABILITY SHOWERS WILL BE POSSIBLE IN PART DUE TO THE
COLD AIR ALOFT. THERE WILL BE A LITTLE INSTABILITY AROUND MONDAY
AFTERNOON SO CAN NOT RULE OUT AN ISOLATED THUNDERSTORM.

TUESDAY AND WEDNESDAY...THIS STORM SYSTEM DOES NOT WANT TO GO
ANYWHERE QUICKLY...AND THERE IS GOOD MODEL AGREEMENT THAT COOL
AND CLOUDY CONDITIONS WILL PERSIST WITH A CONTINUED CHANCE OF RAIN
SHOWERS ON TUESDAY WITH LESSER CHANCES LINGERING ON WEDNESDAY.
INSTABILITY IS LACKING BY THIS POINT IN THE UPPER STORMS LIFE
CYCLE AND THUS AM EXPECTING MORE OF A GENERAL RAIN THREAT AND WILL
NOT BE MENTIONING THUNDERSTORMS DURING THIS PERIOD. HIGH
TEMPERATURES WITH THE CLOUDS AND RAIN WILL STRUGGLE INTO THE
60-70F RANGE ON TUESDAY WITH UPPER 60S TO LOWER 70S ON WEDNESDAY.

THURSDAY THROUGH SATURDAY...THE OVERALL PATTERN IS UPPER LEVEL
RIDGING ACROSS THE CENTRAL PLAINS. THIS TYPICALLY WOULD MEAN DRY
WEATHER...BUT NOT SO MUCH IN THIS CASE. WEAK SHORT WAVES WILL BE
RIDING THROUGH AND OVER THE UPPER RIDGE BRINGING PERIODIC CHANCES
FOR THUNDERSTORMS. BELIEVE THESE STORMS WILL GENERALLY BE MORE
ISOLATED GIVEN THE OVERALL SYNOPTIC SET UP AND FORECAST MODELS MAY
BE OVERDOING QPF. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
THREAT...BUT WE DO SEEM TO BE LACKING STRONGER WINDS ALOFT...WHICH
WOULD LIMIT ANY SEVERE WEATHER POTENTIAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 115 PM CDT SAT MAY 18 2013

THIS AFTN: MVFR CIGS WILL BECOME VFR. THERE IS A CHANCE THAT MVFR
CIGS COULD TEMPO RETURN TO THE TERMINAL. SE WINDS CONT AROUND 15
KTS AND WILL BEGIN GUSTING 20-25 KTS.

TNGT: A PERIOD OF IFR TSTMS APPEARS LIKELY 02Z-04Z. THEN CLEARING
IFR/LIFR STRATUS CIGS PROBABLE AFTER 06Z. FOG IS LESS CERTAIN DUE
TO SFC WINDS. IF WIND IS LIGHTER THAN FCST AND RAIN DOES FALL THIS
EVNG...THEN 1/4SM FG VV001 WILL BE LIKELY.

SUN THRU 18Z: IFR/LIFR STRATUS AND FOG? GRADUALLY BEGIN TO LIFT BY
16Z.

CIG CONFIDENCE: AVERAGE
VSBY CONFIDENCE: HIGH UNTIL 08Z THEN AVERAGE
WIND CONFIDENCE: HIGH EXCEPT IN ANY TSTMS
WX CONFIDENCE: AVERAGE

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...HALBLAUB
Hazardous weather outlook, May 18, 2:48 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SAT MAY 18 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
348 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE OUTLOOK AREA LATE
THIS AFTERNOON...AND MOVE IN EARLY THIS EVENING. ATMOSPHERIC
INGREDIENTS ARE FAVORABLE OF SUPERCELLS AND SIGNIFICANT SEVERE
WEATHER.

THE SEVERE WEATHER RISK WILL INITIALLY EXIST WEST OF HIGHWAY 183.
THUNDERSTORMS IN THOSE AREAS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 70 MPH...HAIL TO THE SIZE OF TENNIS BALLS...AND ISOLATED
TORNADOES.

AT SOME POINT THIS EVENING...THE SCATTERED THUNDERSTORMS WILL
MERGE...FORMING AN INTENSE LINE THAT WILL RACE ACROSS AREAS EAST
OF HIGHWAY 183. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREATS. IF THESE STORM MERGERS ARE DELAYED HOWEVER...THE
RISK OF ISOLATED TORNADOES WILL CONTINUE FURTHER INTO THE EVENING
AND FURTHER EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY EVENING...ESPECIALLY
EAST OF A LINE FROM ORD TO GRAND ISLAND TO HEBRON NEBRASKA. SOME
STORMS MAY BE SEVERE ALONG AND EAST OF HIGHWAY 183. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE
SIZE OF PING PONG BALLS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BUT ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA THURSDAY THROUGH SATURDAY. AT THIS TIME IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER THREAT LEVEL OF THESE LATE WEEK
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS: PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/WESELY

In the hours before

Special weather statement, May 18, 4:21 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT SAT MAY 18 2013

KSZ017-182300-
ROOKS KS-
521 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
600 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...OR 8 MILES EAST OF HILL CITY...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3929 9961 3956 9961 3956 9924 3929 9943
TIME...MOT...LOC 2221Z 201DEG 22KT 3935 9969

HALBLAUB
Special weather statement, May 18, 4:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT SAT MAY 18 2013

KSZ005-017-182300-
PHILLIPS KS-ROOKS KS-
532 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN ROOKS COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BOGUE...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. WINDS GUSTED TO 47 MPH IN HILL CITY AT 521
PM. THIS STORM IS EXPECTED TO REMAIN WEST OF HIGHWAY 183.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  SPEED...
  PRAIRIE VIEW...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3956 9961 3957 9963 3990 9963 3988 9932
      3942 9948 3942 9961
TIME...MOT...LOC 2231Z 188DEG 35KT 3950 9971

HALBLAUB
Special weather statement, May 18, 5:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT SAT MAY 18 2013

NEZ082-182345-
FURNAS NE-
616 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS COUNTY UNTIL 645
PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF HOLLINGER...OR 17 MILES
NORTHEAST OF NORTON...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLINGER...
  OXFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9981 4035 9963 4000 9963 4000 9988
      4000 9989
TIME...MOT...LOC 2316Z 195DEG 36KT 4008 9973

WESELY

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rooks

When
May 18, 5:20 PM CST
Where
Rooks County, Damar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.320, -99.580

Hail, Phillips

When
May 18, 5:26 PM CST
Where
Phillips County, 4 mi E of Long Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -99.454

Thunderstorm Wind, Phillips

When
May 18, 5:26 PM CST
Where
Phillips County, 4 mi E of Long Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -99.454

Wind gusts were estimated at 60 mph.

Hail, Osborne

When
May 18, 5:34 PM CST
Where
Osborne County, 5 mi W of Alton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -99.044

Hail, Osborne

When
May 18, 6:39 PM CST
Where
Osborne County, Natoma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -99.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449137, 449138, 449141, 449139, 449140.